Flash Flood, Blount
- When
- September 25, 1:15 PM EST to 2:30 PM EST
- Where
- Blount County, 1 mi N of Townsend to 2 mi W of Townsend
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.684, -83.770
Minor flooding of roads around Townsend.
Tropical Storm Helene caps off a several day heavy rainfall event in association with a stalled closed upper low that drew a stream of tropical moisture into the area on the 25th and 26th. The arrival of Helene on the 27th yielded catastrophic flash flooding and river flooding, as well as significant wind damage as wet soils and strong wind gusts led to forest damage.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Tropical Storm Helene caps off a several day heavy rainfall event in association with a stalled closed upper low that drew a stream of tropical moisture into the area on the 25th and 26th. The arrival of Helene on the 27th yielded catastrophic flash flooding and river flooding, as well as significant wind damage as wet soils and strong wind gusts led to forest damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 25, 1:02 PM EST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
202 PM EDT Wed Sep 25 2024
...New AVIATION...
.UPDATE...
Issued at 1002 AM EDT Wed Sep 25 2024
Immediate forecast updates were made mostly to PoPs to represent
current radar and latest CAM solution trends. Chance for a strong
to severe storm still remains this morning. Flooding is also
possible with heavy and quick rainfall. Around Maryville north to
the state line, QPF amounts have breached one inch in places since
yesterday
KS
&&
.SHORT TERM...
(Today through Thursday)
Issued at 335 AM EDT Wed Sep 25 2024
Key Messages:
1. Scattered to numerous rain showers and thunderstorms to continue.
Torrential rainfall is possible, with flash flooding an increasing
risk with time.
2. A low end risk for severe weather this morning to around noon,
before more widespread shower development ends severe risk. While
a strong to severe wind gust is the more probable threat, cannot
rule out a potential tornado.
Discussion:
The upper trough that is dominating the southeast's weather pattern
will pinch off as an upper level low today and begin its pivoting in
Missouri and Arkansas through Thursday. This is the main timeframe
of what the research literature calls a predecessor rainfall event.
Rich moisture and broad but strong ascent will allow for rain
showers and some thunderstorms to develop and move northwards
through the southern Appalachian region. Additionally, the cold
front associated with the upper low will stall out just to our west,
adding a focal point ahead of the front for showers to move parallel
to.
Hard to say what, if any, severe threat we have today. HRRR and NAM
indicate the best timeframe for a possible severe storm is in the
morning hours after sunrise to around noon, before rain showers
become too numerous and cut down on available convective
instability. But during that few hour period, effective shear is
of course still strong, and we might be just able to squeak a
surface based storm out paired with strong 3CAPE. The SPC has our
eastern half in a marginal risk for a low end tornado and wind
threat, which aligns with the potential seen in model soundings.
High res CAMs indicate by around noon we should see a blossoming
of showers and elevated thunderstorms begin moving south to north
across the region. This will eventually evolve into two periods of
widespread rain, one Wednesday afternoon into evening, and the
second more notable period likely much of Thursday. The Weather
Prediction Center has given us a moderate risk of excessive rain
along the mountains both today and Thursday, with a high risk in
North Carolina on Thursday. It is rare to have such elevated risk
for successive days and points to the high end potential for
numerous flash flooding events as the event progresses this week.
&&
.LONG TERM...
(Thursday Night through Tuesday)
Issued at 335 AM EDT Wed Sep 25 2024
Key Messages:
1. Remnants from Tropical Storm Helene expected to impact the region
Thursday night and Friday. Flooding possible as well as strong gusty
winds.
2. Unsettled weather will continue throughout the long term period
with temperatures near seasonal norms.
Discussion:
The latest official NHC forecast has the center of the remnants of
Helene approaching Thursday night and moving across southeast TN and
off to our NW during the day Friday. With this track, we will see
strong wind gusts and some additional very heavy rain. The strongest
winds are expected to be over the higher elevations of the
mountains, with gusts in excess of 60 mph likely. Some valley areas
will likely see gusts in excess of 40 mph as well. Still enough
uncertainty of the exact track of the system to hold off a bit
longer on any high wind watch for the mountains, but one may be
needed soon. Heavy rainfall can be expected as well Thursday night
into Friday. The highest amounts are expected to be across the
eastern mountains as well as southeast Tennessee, with current QPF
values in excess of 3 inches for the 24 hour period. Downslope flow
should help to hold precip values a bit lower for the central and
northern areas west of the mountains, but even there amounts are
expected to exceed an additional inch. Depending on how much rain
and flooding occurs with the earlier rainfall, the flood watch may
end up needing to be extended in these northern and central areas.
And flooding continues to be a major concern for southeast TN and
the eastern mountain areas including SW NC, and the flood watch
there will be continued as is. Flash flooding, and significant
river flooding are both a concern.
Once the tropical system exits, the upper low that will be hanging
over the region will continue to keep us with chances for showers
and a few thunderstorms over the remainder of the period.
Temperatures will generally not be too far from seasonal normals.
&&
.AVIATION...
(18Z TAFS)
Issued at 154 PM EDT Wed Sep 25 2024
Very complex aviation forecast the next 24 hours. The showers and
thunderstorms currently occurring is from a frontal system not
associated with Hurricane Helene, so VSBY, CIGS, and intensity of
rain and thunderstorms will vary at times. Winds will begin to
increase in association with Helene during the overnight hours.
The risk for thunderstorms may decrease as we approach the evening
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 73 67 75 / 80 100 100 100
Knoxville McGhee Tyson Airport, TN 64 73 66 77 / 70 80 70 70
Oak Ridge, TN 63 72 65 75 / 70 80 70 80
Tri Cities Airport, TN 63 72 66 78 / 90 70 50 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday afternoon for Cherokee-Clay.
Tropical Storm Watch for Cherokee-Clay.
TN...Flood Watch through Friday afternoon for Bledsoe-Blount Smoky
Mountains-Bradley-Cocke Smoky Mountains-East Polk-Hamilton-
Johnson-Marion-McMinn-Meigs-Northwest Monroe-Rhea-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Unicoi-West Polk.
High Wind Watch from Thursday evening through Friday evening for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Flood Watch through Thursday morning for Anderson-Claiborne-
Grainger-Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Roane-Sullivan-Union-Washington TN.
VA...High Wind Watch from Thursday evening through Friday evening for
Lee-Russell-Scott VA-Washington VA-Wise.
Flood Watch through Thursday morning for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...Wellington
AVIATION...KSHazardous Weather Outlook National Weather Service Morristown TN 356 AM EDT Wed Sep 25 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 356 AM EDT Wed Sep 25 2024 /256 AM CDT Wed Sep 25 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...A Flood Watch is in Effect for Flash Flooding Across portions of East Tennessee, southwest Virginia, and southwest North Carolina... Scattered showers and thunderstorms to continue this morning before developing into more widespread rain showers and thunderstorms this afternoon. A low risk of a strong to severe wind gust and a nonzero risk for a tornado exists this morning to the early afternoon today. Isolated to scattered instances of flash flooding is possible today and tonight as thunderstorms begin to move over increasingly saturated soils. A flood watch is in effect this morning, see the watch for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Tropical Storm Helene expected to impact the Tennessee Valley and Southern Appalachians Late Week... Moderate to heavy rainfall is expected Thursday across portions of the area. Several inches of rainfall is expected today and Thursday and this comes prior to any rainfall associated with the passage of Tropical Storm Helene. From late Thursday through Friday, Helene will move north into the Tennessee valley and southern Appalachians. Confidence is increasing on expected impacts. Heavy rain and strong, gusty winds are likely. The highest winds are expected across the higher elevations of the east TN, southwest VA, southwest NC mountains, and Cumberland Plateau. Flooding will be a concern areawide. .SPOTTER INFORMATION STATEMENT... Any reports of severe damage or flooding is very appreciated.
Special Weather Statement
National Weather Service Morristown TN
847 AM EDT Wed Sep 25 2024
VAZ005-006-008-251330-
Washington VA-Scott VA-Russell VA-
847 AM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT RUSSELL...NORTHEASTERN SCOTT AND
NORTHWESTERN WASHINGTON COUNTIES THROUGH 930 AM EDT...
At 846 AM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Gate City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Cleveland Va, St. Paul, Nickelsville, Dungannon,
Collingwood, Castlewood, and Hansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 8208 3705 8206 3686 8188 3667 8241
3681 8252 3688 8240 3689 8238 3690 8234
3689 8234 3690 8233 3689 8232 3691 8232
3691 8230 3694 8231 3704 8215 3704 8212
3705 8211
TIME...MOT...LOC 1246Z 240DEG 29KT 3678 8238
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CEDThe Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
22 flash flood, 18 high wind, 10 flood, 1 debris flow. Local standard time, as filed.
Minor flooding of roads around Townsend.
Roads closed along Waldens Creek at Old Valley Road and Waldens Creek Road.
Several roadways closed due to flooding on the northwest side of Greeneville.
Several roads closed by flooding in the vicinity of Pittman Center.
Several roadways remain closed due to flooding in Greene County.
Several roadways were flooded across Sevier county, with some road closures, including Ridge Road near Sevier Solid Waste.
Several roadways remain flooded across Johnson County, and a few roads were washed out. Several people needed rescue due to the flooding and washouts.
Partial road collapse at the corner of Legacy Vista Drive and Peach Orchard Road. One lane was still open, but closure was possible.
Numerous road closures across much of Sevier county, including a foot and a half of water over a portion of Whites School Road.
Several roads closed due to flooding around Bulls Gap, including portions of McCollough Cemetery Road and Bulls Gap St. Clair Road.
Flooding observed between Kingsport and Blountville, as creeks were flooding yards and roadways.
Flooding washed out a bridge near Greenville.
A severe and prolonged high wind event from Helene's elevated winds led to catastrophic wind damage to the forests in Unicoi County, primarily at or near ridge top. A video taken by a member of the public showed extreme devastation along Unaka Mountain Wilderness Area and Stamping Ground Ridge near Highway 107. Hundreds to thousands of trees along the top of this mountain range, particularly the east facing slopes, were felled by the high winds, resulting in dozens of miles of mountain trail closures. Additionally two large trees were felled by wind gusts at a campground in the city of Unicoi. A press release with US Forest Service noted that USFS received a $5.25 million relief grant to repair damages within Cherokee National Forest in Tennessee across several Tennessee counties.
At 10:16 AM LST, the UNIT1 Watauga RAWS station recorded a 60 mph measured peak gust during Helene's passage. Additionally, multiple large trees were felled by high winds throughout the county, including all over Johnson City.
Winds estimated up to 100 mph likely occurred due to Helene's passage at the top of Roan Mountain to Carver's Gap, where extreme forest devastation was noted by a storm chaser and other Appalachian Trail local hikers. Hundreds of wind-resistant firs were felled around 6,000 feet in elevation, with videos and pictures showing snapped, leaning, or completely uprooted trees along the trail and in the distance for hundreds of yards each direction on the AT trail and off the trail.
Several trees were felled by high wind gusts from Helene in the Camp Creek area.
Hundreds of trees were felled by high winds from Helene during a prolonged severe wind event, with thousands of power outages reported by the local utility company and reports on Facebook. Power outages persisted in rural locations for at least three weeks after the storm. Social media photos near Trade, TN featured dozens of trees felled along mountain slopes behind rural homes, along with wind damage to at least one car port.
A prolonged wind event from Helene combined with extremely saturated soils led to widespread trees blown down across Claiborne County, resulting in severe damage to the local utility electric grid, with a couple hundred service calls to address downed trees, snapped electric poles, and damaged powerlines across the county.
Numerous trees were felled by Helene's prolonged high wind event, causing over 4,000 customers to be without power at the height of the storm per the local utility company.
A 59 mph measured wind gust was recorded at the UMC Sterchi Lodge weather station at the Tennessee North Carolina state line at an elevation of 4,400 feet. US Forest Service closed trails within Cherokee National Forest due to hundreds of trees felled by the storm's prolonged wind event.
The river gauge on the Pigeon River at Newport exceeded the 12 foot major flood stage at 5:30 am EST on the 27th. (This stage is not unusual, and has happened over a dozen times in the 2000s.) However, the gauge remained above major flood stage for 23 hours, cresting at 29.57 feet at 5:07 pm EST on the 27th, more than 6 feet above the previous record crest that stood for over 120 years. As the flood wave moved down from the state line, it destroyed portions of I-40 and a popular rafting venue. A river gauge near Hartford was destroyed, and flooding in Hartford occurred. Structures and agricultural land near Edwina were ruined. Numerous structures in and around the river in the vicinity of Newport were destroyed or damaged. Substantial and damaging flooding occurred in downtown Newport. All damages for Cocke County (which suffered two other river floods elsewhere) will be included in this entry. Rumors during the afternoon of the 27th that Walters Dam had failed were false, but its power station outside of Hartford had to be evacuated due to the excessive river flooding.
A severe prolonged non-thunderstorm wind event from Helene wrecked havoc across Sullivan County, with dispatch noting an early estimate of a thousand trees being felled by winds that were up to an estimated 80 mph, primarily at higher elevations. In addition, reports from the public including trained spotters noted trees fallen on roads, powerlines, and houses, along with damage to city light posts in Blountville, and sign damage in Bristol. County emergency manager reported one vehicle rescue due to a downed tree, and power outages affecting approximately 2,000 residents. Peak wind gust measured at Tri-Cities Regional Airport was 45 mph at 10:49 AM LST.
Several thousand utility customers lost power across Campbell County as the prolonged wind event from Helene brought down trees and powerlines across the county.
Trees were felled or snapped by high, prolonged winds from Helene across Hawkins County, including several in the Rogersville area, Church Hill, Mount Carmel, and onto 11W and other area roadways. Additionally, the county emergency manager reported several hundred calls for service from wind damage to both trees and powerlines across the county through the storm.
Scattered trees were blown down by Helene's winds across the county, resulting in power outages affecting at least one-quarter of the county residents. Additionally, one large tree was felled in the backyard of a private residence in Sneedville, TN.
Multiple trees felled or snapped from a prolonged high wind event from Helene. Trees damaged powerlines across the county, leading to 5,000 customers without power. Elsewhere trees blocked roads, and a NWS employee reported a barn had its roof peeled off by the high winds in Talbott.
Flooding along portions of Hwy 19 was reported at 8:00 am EST. Reports from spotters, social media, broadcast media, and county officials increased through the day, including flooded roadways at 8:51 am EST. Flooding of the Nolichucky River at the Jackson Love Hwy bridge area was noted at 9:32 am EST. Flooding of the grounds around Unicoi Hospital was happening around 10:00 am EST, when a berm was overtopped or breached. The hospital structure was taking water by 11:00 am EST, and evacuation by ground had become unsafe. Occupants were taken to the roof, but winds prevented air rescue while rapidly rising and turbulent river flooding prevented water rescue. The hospital was surrounded and inundated by waters at least 7 feet deep by 12:45 pm EST. Flood waters inundated numerous nearby properties and structures including a church, wrecked nearby portions of I-26, and caused significant damage to factories along the river downstream. Hospital occupants were at last rescued by helicopter in the afternoon. Nine known fatalities found in the county; the final three in the list were North Carolina residents, and it is unknown if they were in Unicoi county when they perished or if they were swept in from North Carolina. Most of the deaths were workers swept from a factory parking lot. Flooding impacts continued across the county through the night.
A high wind event from Helene felled roughly 100 trees within Panther Creek State Park, leading to multiple trail closures. A few swaths of trees down were observed, with one swath estimated to be over 100 yards long. At 8:10 AM LST, a 52 mph wind gust was measured at Morristown Airport, matching time when the western half of the city lost power, including the Morristown WFO. At 9:05 AM LST, Hamblen County headquarters measured a 45 mph wind gust. Most of Panther Creek Park's wind damage occurred at higher elevations within the park.
Approximately 100 calls were logged by the Knox 911 dispatch for fallen trees during the Helene high wind event. This resulted in numerous trees blocking roads, downing powerlines, and causing thousands of power outages across the county. Several trees were reported down on Warrior Trail as well. A peak wind gust of 49 mph was measured by Knoxville McGhee Tyson Airport at 3:32 PM LST.
A Facebook report and picture of a two foot diameter, 70 foot tall pine tree uprooted by Helene's winds near Bean Station, TN. A local county newspaper reported 45 electric utility poles and transformers were damaged by the prolonged windstorm, along with over 4500 customers without power. Trees felled by the winds were reported across the county, with some reported damage to homes and outbuildings.
Streams were reaching the base of bridges in the area and homes in low lying areas were being evacuated at 8:15 am EST. By 9:25 am EST, significant and damaging flooding was widespread throughout the Roan Mountain vicinity. The impacts and threats from flooding would persist through the day and night. These flooding rains overflowed the Doe and Watauga Rivers, which would impact areas in the county downstream later in the day. Damage values for the whole county will be entered in a subsequent entry.
Reports of water rescues in Trade were received at 8:30 am EST. By 9:30 am EST, multiple structures had been damaged by flood waters throughout Trade. Damaging flood waters occurred in Mountain City and northward through Laurel Bloomery through the morning. Employees at the Parkdale Plant between Mountain City and Midway were evacuated by helicopter. Antioch Baptist Church near Midway was completely washed away by Roan Creek, to which it was adjacent. Portions of TN 91 from Laurel Bloomery northward to the state line were washed out. Flooding hazards in the county continued into the night. Reports were received from county officials, trained spotters, social media, and broadcast media.
Several road closures due to flooding around Signal Mountain.
Car stranded in flood water.
Several road closures around Del Rio.
Flooding of several roadways.
Flooding of Maples Branch Road as well as Red Bank Road.
Flooding observed in several locations in and around Jonesborough.
Flash flooding on the Nolichucky River flowed downstream from Unicoi County. This stretch of the river is a gorge that opens into the flood plain of the Bumpus Cove Road section of the town of Embreeville. Water rescue operations had begun by 9:00 am EST in Embreeville. The stream gauge in Embreeville crossed the 16 foot moderate flood stage around 9:07 am EST. Flooding of low spots along TN 107 between Embreeville and Erwin began around 9:30 am EST. By 10:00 am EST water was beginning to threaten Embreeville homes along the river on Bumpus Cove Road as the river reached 18 feet. The river reached the 20 foot major flood stage shortly after 10:30 am EST, and water was entering some of those Bumpus Cove Road homes. The river gauge at this time was destroyed. The river crested at 33.88 feet during the afternoon (as determined later by high water marks), nearly 10 feet above the previous all-time record crest. Practically every home on Bumpus Cove Road in Embreeville was destroyed. The KOA Campground was destroyed, and even its main building at the highest point in the campground near the highway was substantially damaged. The flood waters progressed downstream all day through Washington County, wiping out homes and structures and bridges and roadways and agricultural land along its path. The threats and impacts of the flood continued through the night.
A Facebook county feed reported that a golf course in Elizabethton received significant tree damage from Helene's winds. Additionally several trees were felled along Smalling Road, Constitution Avenue, and several other roads across the county.
Horse Creek Park Road near TN 107 had six inches of water across it. Small streams in the area were over their banks.
Heavy rain resulted in releases from Watauga Dam that began to flash flood garages and yards of riverside homes along Watauga Drive in Elizabethton around 10:30 am EST. Flash flooding flowing down the Doe River from the Roan Mountain vicinity began to flood homes and roads in the Valley Forge area around 11:25 am EST. Flooding of areas near the Doe River in Elizabethton began around 11:45 am EST when the stage exceeded 9.5 feet. Much of Elizabethton along either side of North Main and South Main Streets flooded as the Doe exceeded 10 feet. Billy Bob Garrison Field had as much as two feet of water. Homes and businesses flooded on North East Street (adjacent to North Main), where vehicles were moved and flipped by flood waters. At 1:50 pm EST, Sycamore Shoals Hospital on the west side of Elizabethton was evacuated. The Doe River and its flash flooding impacts peaked at 1:30 pm EST with a crest of 10.78 feet, and fell below 9.5 feet at 4 pm EST. The Watauga River crested at 13.57 feet at 2:15 pm EST, and flooding continued into the next day.
The river gauge on the French Broad River at Newport exceeded the 16 foot moderate flood stage at 10:30 am EST on the 27th. At that stage, cabins along the river near Del Rio begin to take water. The river remained above moderate flood stage until 2:00 am EST on the 29th, cresting at 23.34 feet at 9:15 pm EST on the 27th, about a half foot below its record crest set in 1867. Flooding of roads and structures occurred. This river flows through less developed areas, and avoids the city of Newport. All told, Cocke County estimates $24.3 million in total county damages, which are included in the entry for the Pigeon River record flooding.
Flooding of the parking lot of Bethel Baptist Church. Water touched the back corner of the brick wall of the education building.
McCollough Cemetery Road and Bulls Gap St. Clair Road were closed due to flooding in Bulls Gap.
The massive flood wave on the Nolichucky River entered the eastern half of Greene County. Nolichucky Dam crested at 66.03 feet during the early morning of the 28th, setting a new record crest by far. Justified concerns that Nolichucky Dam would not withstand the flood wave were fortunately eased as the dam withstood the onslaught, although the power station building was damaged beyond repair. Downstream, the river gauge at Lowland just outside of Greene County shattered its previous record crest by 9 feet, cresting at 35.16 feet at 10:15 am EST on the 28th. Numerous structures were flooded or destroyed. Numerous roadways were inundated and some bridges were destroyed.
Flooding on the Cocke County side from the massive flood wave on the Nolichucky River near Lowland. The Lowland river gauge was above its previous record crest for nearly 20 hours, cresting at 35.16 feet at 10:15 am EST on the 28th, 9 feet above its previous record. Damaging flooding occurred, but in mostly rural and agricultural areas. As the river swelled out of its banks in the area where it becomes the border between Greene and Cocke counties, it flooded Goodwater Road around midnight where an elderly couple were swept away in their vehicle trying to escape. All told, Cocke County estimates $24.3 million in total county damages, which are included in the entry for the Pigeon River record flooding.
Flooding on the Hamblen County side from the massive flood wave on the Nolichucky River near Lowland. The Lowland river gauge was above its previous record crest for nearly 20 hours, cresting at 35.16 feet at 10:15 am EST on the 28th, 9 feet above its previous record. Damaging flooding occurred, but in mostly rural and agricultural areas.
The Cove Mountain wind tower recorded a 62 mph wind gust in association with Helene's pressure gradient at 1 AM LST on the 28th, post passage of the main storm center.
TVA increased releases from Douglas Dam for a few days in response to incoming flood waters from the Nolichucky, French Broad, and Pigeon Rivers. Flooding due to backwater issues caused by the high releases included Tuckahoe Creek, impacting Smith School Road and Kodak Road. Flooding also reported along Curtis Road. Some sections of roadways were flooded a foot deep.
TVA increased releases from Douglas Dam for a few days in response to incoming flood waters from the Nolichucky, French Broad, and Pigeon Rivers. As a result, downstream from the dam, water encroached into the Deerfield mobile home park, and the entrance was inundated with over two feet of water. A few other homes along the river in the area had taken some water.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Unicoi | 2024-09-27 | 29 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 44 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 53 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 55 | Male | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 56 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 63 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 35 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 38 | Female | Outside/Open Areas | Direct |
| Flash Flood, Unicoi | 2024-09-27 | 85 | Male | Outside/Open Areas | Direct |
| High Wind, Knox | 2024-09-30 | 74 | Female | Permanent Home | Indirect |
| Flash Flood, Johnson | 2024-09-27 | 74 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Washington | 2024-09-27 | 76 | Male | Outside/Open Areas | Direct |
| Flash Flood, Washington | 2024-09-27 | 77 | Male | Outside/Open Areas | Direct |
| Flash Flood, Washington | 2024-09-27 | 77 | Female | Permanent Structure | Indirect |
| Flash Flood, Washington | 2024-09-27 | 65 | Male | Vehicle/Towed Trailer | Indirect |
| Flood, Greene | 2024-09-27 | 32 | Male | Outside/Open Areas | Direct |
| Flood, Cocke | 2024-09-27 | 80 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Cocke | 2024-09-27 | 82 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218439, 1218443, 1218440, 1218441, 1218446, 1218452, 1218454, 1218459, 1218455, 1218460, 1218512, 1218513, 1218011, 1218013, 1218014, 1218016, 1218018, 1218020, 1218022, 1218021, 1218838, 1217983, 1218023, 1217989, 1218008, 1218009, 1218675, 1217984, 1218012, 1218019, 1218673, 1218745, 1218521, 1218522, 1218527, 1218519, 1218748, 1218730, 1218741, 1218017, and more.